question-icon

Taking Ramipril and legs have become very painful. Have arthritic knee but pain is in muscle. Side effect?

default
Posted on Sun, 15 Sep 2013
Question: I am taking Ramipril and have been doing so for several years. Recently my legs have become very painful. Can you suddenly start to get a bad reaction to a drug?
I do have arthritic knees but the pain is in the muscles
doctor
Answered by Dr. Chakravarthy Mazumdar (56 minutes later)
Brief Answer:
Ramipril may not be reason

Detailed Answer:
Hi,

Ramipril may not be the hard reason. are you taking cholesterol lowering drugs? You had not mentioned here. IF yes they may cause.

In the pathology of arthritis of knee it tends to put pressure on the muscles above and below the joint. They go into spasm frequently. Hence there is a stiffness that is observed early in the mornings.

In order to prevent such spasms and pain it is important to move the joint and massage the muscles frequently. The best conservative therapy is physiotherapy along with strengthening of these muscles that aid the movement of the joint.

My suggestions to you are
1) Acetaminophen whenever needed
2) Massage therapy and physiotherapy
3) Co A supplements available over the counter
4) Xray of the joints to compare with the previous Xray, if there are new changes like spiky growth of bone that can irritate muscles.

Hope this gives you a direction.




Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
default
Follow up: Dr. Chakravarthy Mazumdar (12 minutes later)
I am not taking cholesterol lowering drugs. Paracetamol doesn't seem to touch the pain. I am trying Collagen and NEM capsules. The joints seem better and the pain is now in the muscles. My GP says I should not have another xray - it can't have got much worse since the last one - but the pain certainly has! I guess i shall just have to put up with it!
What do you mean by "Co A" supplements?
doctor
Answered by Dr. Chakravarthy Mazumdar (14 minutes later)
Brief Answer:
Orthopedic Surgeon or Rheumatologist review

Detailed Answer:
Hi,

When was the last Xray? If it is more than a year then there is a chance of remodelling and new growths.

No great improvement with Collagen capsule were observed during clinical trials. Bromelain supplements are most effective equal to NSAIDs. However Glucosamine worked in moderate to severe OA. You can try Eucalyptus Oil massage and hot fomentation.

I meant antioxidants like CoQ10 (ubiquinone) to be taken. (CoQ was mis spelt because of adjoining keys on the key board). All the experts suggest Calcium (1000mg) and Magnesium(400mg) per day.

However a review by Rheumatologist with previous Xray would show greater insights. I refer such patients to them and follow them how they improve.


Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
default
Follow up: Dr. Chakravarthy Mazumdar (9 minutes later)
My Xray was two years ago. It is good to have your opinion - thank you. I shall try Q10 and Bromelain.
doctor
Answered by Dr. Chakravarthy Mazumdar (12 minutes later)
Brief Answer:
Follow up with me

Detailed Answer:
Thank you, all the best.
If you do not have further queries please close our discussion today.



Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
Answered by
Dr.
Dr. Chakravarthy Mazumdar

General & Family Physician

Practicing since :2004

Answered : 1777 Questions

premium_optimized

The User accepted the expert's answer

Share on
Taking Ramipril and legs have become very painful. Have arthritic knee but pain is in muscle. Side effect?

Brief Answer:
Ramipril may not be reason

Detailed Answer:
Hi,

Ramipril may not be the hard reason. are you taking cholesterol lowering drugs? You had not mentioned here. IF yes they may cause.

In the pathology of arthritis of knee it tends to put pressure on the muscles above and below the joint. They go into spasm frequently. Hence there is a stiffness that is observed early in the mornings.

In order to prevent such spasms and pain it is important to move the joint and massage the muscles frequently. The best conservative therapy is physiotherapy along with strengthening of these muscles that aid the movement of the joint.

My suggestions to you are
1) Acetaminophen whenever needed
2) Massage therapy and physiotherapy
3) Co A supplements available over the counter
4) Xray of the joints to compare with the previous Xray, if there are new changes like spiky growth of bone that can irritate muscles.

Hope this gives you a direction.